UMEM Educational Pearls

Category: Toxicology

Title: Drug-Induced Autoimmune Thrombocytopenia

Keywords: thrombocytopenia, sulfa, bactrim (PubMed Search)

Posted: 6/28/2012 by Fermin Barrueto, MD (Updated: 12/5/2019)
Click here to contact Fermin Barrueto, MD

Though an uncommon event, Drug-Induced Autoimmune thrombocytopenia occurs in a variety of drugs. Having recently diagnosed a patient that was receiving the "double-dose" bactrim for an MRSA abscess, it is worth mentioning the other drugs that have been reported to do it. Platelet count can go down to lethal levels and result in death due to the coagulopathy. Treatment is effective with platelets and no contraindication like in TTP.

Drugs that have been reported to do it:

abciximab, acetaminophen, amiodarone, amphotericin B

Carbamazepine, danazol, diclofenac, digoxin

Methyldopa, procainamide

Rifampin, trimethoprim-sulfamethoxazole, vancomycin